News

Nitrous oxide risks not widely understood, ‘even by nurses’

Mental health forum flags up dangers, including breathing problems, burns, and brain and nerve damage

Mental health forum flags up dangers, including breathing problems, burns, and brain and nerve damage


Becky Hoskin addresses RCN congress. Picture: John Houlihan

Few people – including nurses – realise how dangerous nitrous oxide can be when used as a recreational drug, congress heard.

Legislation introduced three years ago in the UK made it illegal to sell the gas, also known as ‘noz’ or ‘hippy crack’, for psychoactive purposes.

Silver canisters of the gas are dispensed into balloons for inhalation, and the empty canisters have become a familiar sight on street pavements and in parks.

Yet a discussion on awareness of nitrous oxide at the meeting in Liverpool heard how the risks – including breathing problems, burns, brain damage, nerve damage and in some cases, death – were poorly understood.

Signs and symptoms

Becky Hoskins from the RCN mental health forum, which proposed the discussion, said the drug was particularly popular among young people.

‘This drug is becoming increasingly popular with 18-24 year olds and is used more than ecstasy and cocaine,’ she said.

'It is also often mixed with alcohol, which makes it even more damaging. Nurses need to make themselves more aware of the signs and symptoms of use.’

The Home Office estimates that half a million 16-24 year olds in England and Wales used nitrous oxide in 2017-18. Its data also reveals that 10.9% of males in this age group used the gas, compared with 6.5% of females.

Mental health forum member Vicky Kier pointed out that, as a mother of eight, she has had ‘more than her fair share’ of nitrous oxide during childbirth.

‘Yes, it’s safe in a clinical setting, but we need to let people know if they are offered it in a different setting that’s not okay,' she said.

Other drugs

Public health nurse Linda Bailey said she was disappointed that congress was just focusing on nitrous oxide when other drugs, such as ketamine, are increasingly being misused, with long-term effects.

‘Few users know that ketamine is linked with bladder disorders. It also causes disassociation, which is known as a “K-hole”,’ she said. 

Ms Hoskins urged nurses to inform themselves and take the information back to their workplace.

‘The message is that nitrous oxide is no laughing matter,’ she added.


Read all the latest from RCN congress 2019 here

In other news

This is a free article for registered users

This article is not available as part of an institutional subscription. Why is this? You can register for free access.

Jobs